Too much of "anything" can have a negative effect on the human body. Veterans whose bodies produced too much cortisol during their time as a soldier can fall victim to Cushing's Syndrome.
The human body is made up of several systems designed to keep our survival instincts and bodily functions in check. One such system is the endocrine system, which is comprised of several glands that control everything from adrenaline to blood pressure.
Soldiers' endocrine systems are often in overdrive, as they are constantly faced with the adrenaline rush that accompanies the condition known as "fight or flight." During this rush, hormones known as cortisol are produced by the adrenal gland to help maintain a soldier's blood pressure, regulate their cardiovascular system, as well as aid their body in countering stress. However, in a situation as frightening and uncertain as combat, it's possible that cortisol levels are elevated for an extended period of time. In these instances, it's possible that a soldiers level of cortisol remains at a higher than normal level and unable to return to a proper level, leaving their body in a state of distress, and ultimately leading to Cushing's Syndrome.
Many disabled veterans are surprised to learn of their condition and will often ask, "What are the signs and symptoms of Cushing's Syndrome?"
The common signs associated with Cushing's Syndrome can include:
-Fat deposits around the torso; stomach and back (arms and legs remain the same size)
-Thinner skin that bruises easily
-Thinning of the bones (possibly leading to osteoporosis)
-Cuts, punctures, or scrapes that require a longer than normal healing time
-Rounded and/or puffy face
-Excessive tiredness, muscle loss and weakness, or feelings of depression that were not present before.
-More susceptible to blood clots
-More susceptibile to infection
-Higher blood pressure and cardiovascular disease
-Glucose intolerance (possibly leading to diabetes)
Veteran's will also want to know, "Can Cushing's Syndrome be treated, and is it permanent?"
Proper treatment can reverse most of the symptoms associated with Cushing's Syndrome. It can be treated with prescription therapy to control the over-production of cortisol. In some instances, surgery may be necessary to remove the adrenal glands (bilateral adrenalectomy) to help treat the disabled veteran.
If treatment successfully removes the source of excess cortisol, most of a veteran's symptoms assocaited with Cushing's syndrome will resolve within 2 to 12 months. With regard to osteoporosis, improvement starts within six months and will continues to improve over several years. It's possible that a veteran will still exhibit some high blood pressure and glucose intolerance, despite treatment. Although psychiatric symptoms usually improve, some conditions can linger even after cortisol levels have been lowered.
If Cushing's is left untreated, the affliction can cause osteoporosis, hypertension, kidney stones, diabetes, or, in some instances, lead to death.